H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

A 78-Year-Old Man with a Pulmonary Embolism Who Developed Skin Necrosis 7 Days After Treatment with the Direct Oral Anticoagulant Factor Xa Inhibitor Apixaban

Tusharkumar Pansuriya, Trung Nguyen, Mir Ali Sadat, Syed A. Raza, Siva T. Sarva

(Department of Internal Medicine, Hospital Corporation of America (HCA) Houston Healthcare, Kingwood, TX, USA)

Am J Case Rep 2021; 22:e929002

DOI: 10.12659/AJCR.929002


BACKGROUND: Apixaban is one of the newer direct oral anticoagulants (DOACs) being used to manage venous thrombosis. Skin toxicities are recognized adverse effects of the new DOACs, but are rare and usually associated with vasculitis. This report is of a 78-year-old man admitted to the hospital with pulmonary thromboembolism, who developed severe and extensive skin necrosis of both forearms 7 days after treatment with apixaban.
CASE REPORT: A 78-year-old man was admitted for pulmonary embolism and congestive heart failure exacerbation. He was started on therapeutic enoxaparin and diuresis. Later on, enoxaparin was substituted with apixaban. Seven days after starting apixaban, he suddenly developed skin changes that developed into skin necrosis on both forearms and the abdominal wall. A skin biopsy was not performed due to the high risk of bleeding. Skin necrosis was diagnosed based on clinical findings. A review of clinical data and the patient’s medication profile did not reveal any other possible etiology or culprit medication. Clinical presentation and lab values were not consistent with infections or autoimmune etiologies. Apixaban was discontinued as it was perceived to be the likely cause of skin necrosis. The skin changes gradually improved within 1 week with supportive wound care, and the patient did not require a skin graft. The patient was discharged safely with subcutaneous low-molecular-weight heparin therapy.
CONCLUSIONS: This report shows that skin toxicity can be associated with apixaban and that with the increasing use of these newer DOACs, clinicians should be aware of these potential adverse effects.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree